Tennessee, 2011

Tornadoes and Flash Flooding in Tennessee, June 23 to 24, 2011

June 23 to 24, 2011 · NWS MRX · 13 events in 6 counties and zones

Scattered thunderstorms developed along a boundary during the evening hours and even continued into the overnight hours. Storm reports were varied and ranged from two tornadoes as well damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered thunderstorms developed along a boundary during the evening hours and even continued into the overnight hours. Storm reports were varied and ranged from two tornadoes as well damaging thunderstorm wind. Flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 12:19 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 23, 12:19 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EDT THU JUN 23 2011

.AVIATION...WEAK COLD FRONT EXPECTED TO SAG INTO THE AREA BEFORE
STALLING. MAY SEE SOME CONVECTION LATE THIS AFTERNOON INTO
TONIGHT...SO FOR NOW WILL INCLUDE CB ALL SITES DURING THAT PERIOD
GIVEN UNCERTAINTY IN TIMING. APPEARS SOME LOW CLOUDS AND POSSIBLY
SOME FOG MAY FORM LATTER HALF OF TONIGHT INTO EARLY
FRIDAY...ALTHOUGH CONFIDENCE NOT HIGH AT THIS POINT. FOR NOW WILL
TAKE CONDITIONS NO LOWER THAN MVFR...ALTHOUGH LOWER CONDITIONS
CERTAINLY POSSIBLE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW
Hazardous weather outlook, Jun 23, 3:45 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT THU JUN 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT THU JUN 23 2011 /345 AM CDT THU JUN 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED
GENERALLY NORTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 23, 5:40 PM EST to 5:50 PM EST
Where
Scott County, 5 mi W of Oneida
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.500, -84.610

Law enforcement personnel reported 2 trees downed by thunderstorm wind 5 miles west of Oneida. One on Leatherwood Road and another on Pine Hill Road.

Thunderstorm Wind, Morgan

When
June 23, 5:55 PM EST to 6:05 PM EST
Where
Morgan County, Sunbright
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.250, -84.670

Law enforcement personnel reported a couple of trees downed by thunderstorm wind in the Sunbright area.

Thunderstorm Wind, Knox

When
June 23, 7:09 PM EST to 7:15 PM EST
Where
Knox County, 5 mi N of Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.042, -83.930

Law enforcement personnel reported 2 trees downed by thunderstorm wind on Maple Drive 5 miles north of Knoxville.

Thunderstorm Wind, Anderson

When
June 23, 7:10 PM EST to 7:20 PM EST
Where
Anderson County, 2 mi SW of Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.099, -84.155

Law enforcement personnel reported 2 trees downed by thunderstorm wind on Oliver Springs Highway 2 miles southwest of Clinton.

Thunderstorm Wind, Knox

When
June 23, 7:34 PM EST to 7:45 PM EST
Where
Knox County, 4 mi NW of Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.011, -83.981

Law enforcement personnel reported 2 trees downed by thunderstorm wind on Tillery and Reaves Road 4 northwest of Knoxville.

Tornado, Anderson

When
June 24, 12:00 AM EST to 12:01 AM EST
Where
Anderson County, 6 mi E of Oak Ridge to 0.67 mi W of Edgemoor
Rating
EF1
Path length
1.5 mi
Path width
80 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.020, -84.163

An NWS storm survey reported an EF-1 tornado touched down 6 miles east of Oak Ridge. It formed near the Bull Run Fossil Fuel Plant then traveled northeast toward near Etmore Road just east of Oak Ridge. It had a path length of 1.5 miles and a path width of 80 yards. The max winds of 90 mph downed numerous trees and produced slight roof damage on 3 homes.

Tornado, Knox

When
June 24, 12:20 AM EST to 12:22 AM EST
Where
Knox County, West Knoxville to 0.16 mi SE of West Knoxville
Rating
EF0
Path length
1 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.970, -83.950

A NWS storm surveyed reported an EF-0 tornado touched along Western Avenue in Knoxville. It had a path length of around 1 mile and a path width of 100 yards. The max wind of 80 mph downed several trees and powerlines along with causing slight roof damage on 2 homes.

Thunderstorm Wind, Jefferson

When
June 24, 1:05 AM EST to 1:15 AM EST
Where
Jefferson County, 5 mi SE of Dandridge
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.969, -83.357

Law enforcement personnel reported several trees downed by thunderstorm wind across the southern third of the county.

Flash Flood, Anderson

When
June 24, 2:10 AM EST to 2:40 AM EST
Where
Anderson County, 1.12 mi E of Elza to 4 mi SW of Clinton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.050, -84.180

Law enforcement personnel reported heavy rain from thunderstorms caused water completely covering the road on Blockhouse Valley Road southwest of Clinton.

Flash Flood, Knox

When
June 24, 2:30 AM EST to 3:30 AM EST
Where
Knox County, 5 mi N of Knoxville to 5 mi W of Knoxville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.042, -83.930

Law enforcement personnel reported heavy rain from thunderstorm caused flooding on many roads across the county.

Thunderstorm Wind, Sevier

When
June 24, 2:33 AM EST to 2:40 AM EST
Where
Sevier County, 6 mi NW of Sevierville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.931, -83.646

Law enforcement personnel reported powerlines downed by thunderstorm wind on Boyds Creek Highway 6 miles northwest of Sevierville.

Thunderstorm Wind, Jefferson

When
June 24, 2:35 AM EST to 2:45 AM EST
Where
Jefferson County, 3 mi SE of Dandridge
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.989, -83.382

Law enforcement personnel reported numerous trees downed by thunderstorm wind across the southern third of the county.

Flash Flood, Sevier

When
June 24, 4:30 AM EST to 4:40 AM EST
Where
Sevier County, 5 mi E of Sevierville to 5 mi N of Sevierville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.870, -83.481

Law enforcement personnel reported heavy rain from thunderstorms caused many roads across the county to be flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyThe tornado archive for Tennessee, 2011Warnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316188, 316192, 316197, 316200, 316201, 316204, 316205, 316206, 316207, 316208, 316214, 316219, 316228.